Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 256, NWS Springfield, MO

March 23, 2007Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Mar 23, 2007, 3:47 PM CDT for Cherokee County, Kansas. It took effect at Mar 23, 2007, 3:52 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2007, 3:47 PM CDT (20:47 UTC)
In effect from
Mar 23, 2007, 3:52 PM CDT
Expired
Mar 23, 2007, 9:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 232052
FFWSGF
KSC021-240245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 945 PM CDT.

* AT 346 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND LOCAL          
  EMERGENCY MANAGEMENT REPORTED SEVERAL ROADS CLOSED ACROSS THE      
  COUNTY. A PORTION OF HIGHWAY K 7 IS CLOSED APPROXIMATELY 4 MILES   
  NORTH OF COLUMBUS. REPORTS INDICATE THAT A PORTION OF THE HIGHWAY  
  HAS CAVED IN. WATER IS COVERING ROADWAYS NEAR THE INTERSECTION OF  
  HIGHWAY 69 AND HIGHWAY 103 NEAR WEIR...AS WELL AS NEAR THE         
  INTERSECTION OF LAWTON ROAD AND NORTHWEST 40TH STREET WEST OF THE  
  CITY OF LAWTON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
  INCLUDE...BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...
  SCAMMON AND WEST MINERAL.

IN EXCESS OF THREE INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA 
WITH ANOTHER INCH OF RAIN POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3732 9462 3700 9462 3700 9507 3733 9507

$$

GAGAN
2 follow-up statements
000 
WGUS73 KSGF 240215
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT FRI MAR 23 2007

KSC021-240245-
CHEROKEE KS-
908 PM CDT FRI MAR 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
CHEROKEE COUNTY...

AT 850 PM CDT...LOCAL EMERGENCY MANAGEMENT REPORTED THAT CREEKS AND 
STREAMS WERE RISING IN CENTRAL CHEROKEE COUNTY. HOWEVER WATER LEVELS 
WERE NO LONGER RISING ON COUNTY ROADS. 

PREVIOUSLY REPORTED FLOODED ROADWAYS THAT ARE LIKELY STILL UNDER 
WATER INCLUDE...THE INTERSECTION OF HIGHWAYS 69 AND 103...HIGHWAY 
K-7 NORTH OF COLUMBUS...LAWTON ROAD AND NORTHWEST 40TH NORTH OF THE 
TOWN OF LAWTON...CLEMS ROAD EAST OF HIGHWAY 69 AND ALONG TRIBUTARIES 
OF BRUSH CREEK.

RUNOFF FROM EXCESSIVE RAINFALL FRIDAY AFTERNOON WILL CONTINUE TO  
CAUSE FLOODING IN CHEROKEE COUNTY. SOME LOCATIONS THAT WILL 
EXPERIENCE FLASH FLOODING INCLUDE...BAXTER 
SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...SCAMMON AND WEST 
MINERAL.

FLOODING IS OCCURRING. MOST FLOOD RELATED DEATHS OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3732 9462 3700 9462 3700 9507 3733 9507

$$

TERRY
000 
WGUS73 KSGF 240248
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 PM CDT FRI MAR 23 2007

KSC021-240255-
CHEROKEE KS-
947 PM CDT FRI MAR 23 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CHEROKEE COUNTY...

THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING 
THROUGH SATURDAY MORNING.

LAT...LON 3732 9462 3700 9462 3700 9507 3733 9507

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 2:15 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 23, 2:15 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT FRI MAR 23 2007

.DISCUSSION...

CONVECTION CONTINUES TO EXPAND WITH THE ORIENTATION SHIFTING MORE
WEST TO EAST. DECENT LOW LEVEL MOISTURE TRANSPORT CONTINUES TO FEED
INTO BROAD DIFFLUENCE ALOFT AHEAD OF A MID LEVEL SHEAR AXIS.
ORIGINATION POINT OF CONVECTION IN SE KS/NE OK HAS SHIFTED VERY
LITTLE OVER THE PAST SEVERAL HOURS. WHAT WAS ONCE A SW TO NE
ORIENTATION HAS SHIFTED A BIT MORE TOWARDS A W-E AXIS...PARTIALLY
DUE TO A SLIGHT VEER IN THE 925/850MB WIND DIRECTIONS PER THE LATEST
RUC INITIALIZATIONS.

PRECIPITATION CHANCES TONIGHT WILL BE TIED MAINLY TO THE EVOLUTION
AND MOVEMENT OF THE ONGOING CONVECTION. GIVEN MOIST ENVIRONMENT...
GOOD SUPPORT ALOFT GIVEN UPPER DIFFLUENCE AND THE MID LEVEL SHEAR
AXIS...HAVE OPTED TO EXPAND CATEGORICAL POPS EASTWARD AND
NORTHWARD.

GAGAN/FOSTER

NOT MUCH CHANGE IN THE OVERALL PATTERN AS WE HEAD INTO THE WEEKEND.
OUR REGION WILL REMAIN UNDER THE INFLUENCE OF A DEEP SOUTHWESTERLY
FLOW BETWEEN AN UPPER RIDGE ANCHORED OVER THE SOUTHEASTERN U.S. AND
CUT OFF LOW OVER THE DESERT SOUTHWEST. THE UPPER LOW IN THE
SOUTHWEST U.S. WILL LIFT NORTH NORTHEAST AROUND THE PERIPHERY OF THE
RIDGE THIS WEEKEND. THIS WILL INDUCE THE DEVELOPMENT OF A SURFACE
LOW ACROSS THE HIGH PLAINS. AS A RESULT A WARM FRONT WILL DEVELOP OR
STRENGTHEN WHICH WE MAY BE SEEING THE ORIGINS NOW ACROSS SOUTHERN
MISSOURI.  MODELS HAVE TRENDED STRONGER WITH UPPER RIDGING INTO THE
OZARKS THIS WEEKEND AND THUS KEEP PRECIPITATION CHANCES MAINLY TO
THE WEST OF THE AREA.

ALL OF THE OZARKS REGION AND OSAGE PLAINS WILL BE ENVELOPED BY THE
WARM SECTOR SATURDAY AND SUNDAY. MORE SUNSHINE AND INCREASING
SOUTHERLY FLOW SHOULD PUSH TEMPERATURES TO AROUND 80 DEGREES. IF
NEAR FULL SUNSHINE DEVELOPS WOULD NOT BE SURPRISED TO SEE LOWER OR
EVEN MIDDLE 80S IN A FEW SPOTS.

NEXT IN SERIES OF SHORTWAVES WILL LIFT NORTHEAST TOWARD THE AREA
EARLY NEXT WEEK PROVIDING A CHANCE OF SCATTERED CONVECTION. BETTER
CHANCES OF THUNDERSTORMS WILL ARRIVE LATER WEDNESDAY OR THURSDAY OF
NEXT WEEK AS A MORE SIGNIFICANT UPPER TROUGH SWINGS EAST ACROSS THE
ROCKIES.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...PRIMARY CONCERNS REVOLVE AROUND CONVECTION
FOR THIS AFTERNOON. RAINFALL HAS QUICKLY EXPANDED EASTWARD...COMING
IN ABOUT AN HOUR EARLIER THAN EXPECTED AT SGF. RADAR TRENDS AND
SHORT TERM FORECAST GUIDANCE SUGGESTS THAT THE CORRIDOR FROM JLN TO
SGF WILL BE IN FOR A WET AFTERNOON. PERIODS OF SHRA/TSRA ARE
EXPECTED. CIG/VIS WILL FLUCTUATE FROM VFR TO MVFR WITH THE PASSAGE
OF MORE SUBSTANTIAL CELLS/DOWNPOURS. FREQUENT LIGHTNING IS ALSO
EXPECTED.

TIMING THE ENDING OF THIS RAINFALL IS PROVING PROBLEMATIC AND HAVE
KEPT PREDOMINATE TSRA AT BOTH JLN AND SGF THROUGH THE LATE
AFTERNOON. WILL MONITOR RADAR TRENDS TO SEE IF THE WEST TO EAST AXIS
OF SHRA/TSRA BEGINS TO SHIFT NORTH/EAST.

AFTER THE RAIN ENDS...GENERALLY VFR CONDITIONS ARE EXPECTED.
SUBSEQUENT TAFS WILL NEED TO MONITOR THE POTENTIAL FOR LIGHT FOG IN
THE WAKE OF THIS RAINFALL. AT THIS POINT...CONTINUED 30-40KT WINDS
IN THE LOW LEVELS JUST OFF THE SFC WOULD LIKELY PRECLUDE THIS FROM
OCCURRING. GUSTY WINDS ARE EXPECTED TO DEVELOP SATURDAY MORNING AS
MIXING BEGINS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 23, 12:51 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT FRI MAR 23 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING:
    HEAVY RAINFALL AND LOCALIZED FLOODING.
    AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SHOWERS AND THUNDERSTORMS WILL IMPACT SOUTHEAST KANSAS AND MUCH OF
  THE MISSOURI OZARKS THIS AFTERNOON MAINLY NORTHWEST OF A LINE FROM
  BRANSON TO SALEM. THE STORMS WILL DIMINISH THIS EVENING.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE IN COMBINATION WITH ABUNDANT MOISTURE
  WILL SUPPORT NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE
  AFTERNOON. THE MOIST AIRMASS WILL SUPPORT HEAVY RAINFALL AMOUNTS
  IN EXCESS OF ONE INCH WITH LOCALIZED AREAS RECEIVING UP TO THREE
  INCHES. THE HEAVIEST RAINFALL AND HIGHEST RISK OF FLOODING WILL
  OCCUR ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI
  WHERE STORMS WILL TRAIN OR MOVE REPEATEDLY ACROSS THE SAME AREAS.
  DUE TO THE LIMITED INSTABILITY...SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND
  ESPECIALLY FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI. THE CHANCE
  OF THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK ON ALMOST A DAILY BASIS.
  ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
  SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY FLOODING
  AND HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Mar 23, 12:58 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       1 NW CARTHAGE           37.19N 94.32W
03/23/2007  U0.00 INCH       JASPER             MO   LAW ENFORCEMENT

            DEPUTIES REPORTED WATER OVER THE ROAD AT COUNTY ROAD 170
            AND JACK PINE ROAD.

&&

GAGAN
Local storm report, Mar 23, 1:44 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 NW CARTHAGE           37.19N 94.32W
03/23/2007                   JASPER             MO   LAW ENFORCEMENT

            ROAD IS CLOSED AT THE INTERSECTION OF COUNTY ROAD 170 AND
            JACK PINE ROAD IN THE VICINITY OF SPRING RIVER.

&&

GAGAN
Local storm report, Mar 23, 1:45 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      CARL JUNCTION           37.18N 94.57W
03/23/2007                   JASPER             MO   FIRE DEPT/RESCUE

            ROADS AND WALKWAYS CLOSED IN CARL JUNCTION PARK.

&&

GAGAN
Local storm report, Mar 23, 3:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 W LAWTON              37.22N 94.71W
03/23/2007                   CHEROKEE           KS   EMERGENCY MNGR

            ROADS FLOODED 6 FEET DEEP EAST AND WEST OF THE
            INTERSECTION OF LAWTON ROAD AND NORTHWEST 40TH.

&&

GAGAN
Local storm report, Mar 23, 3:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 E WEIR                37.31N 94.72W
03/23/2007                   CHEROKEE           KS   EMERGENCY MNGR

            ROAD FLOODED AT THE INTERSECTION OF HIGHWAY 69 AND
            HIGHWAY 103.

&&

GAGAN
Local storm report, Mar 23, 3:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      4 N COLUMBUS            37.23N 94.84W
03/23/2007                   CHEROKEE           KS   EMERGENCY MNGR

            PORTION OF HIGHWAY K-7 CLOSED BY KANSAS DOT NORTH OF
            COLUMBUS. ROAD HAS CAVED IN.

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:08 AM CDTFlash Flood WarningSGFCherokee6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.